Wyoming, 2013

Winter Storm in Wyoming, April 8 to 10, 2013

April 8 to 10, 2013 · NWS UNR · 6 events in 6 counties and zones

An intense and slow moving spring storm moved across the region, bringing heavy snow and gusty winds to much of northeastern Wyoming. Most of the snow fell late on the 8th and into the 9th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An intense and slow moving spring storm moved across the region, bringing heavy snow and gusty winds to much of northeastern Wyoming. Most of the snow fell late on the 8th and into the 9th. Much of the plains received six to 12 inches of snow, with accumulations to 20 inches across the Wyoming Black Hills. Gusty northwest winds produced blowing and drifting snow across the area as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 8, 10:14 AM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 8, 10:14 AM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1114 AM MDT MON APR 8 2013

.UPDATE...
ISSUED AT 946 AM MDT MON APR 8 2013

CURRENT UPPER LEVEL ANALYSIS HAS DEEP TROF DIGGING ACROSS THE
WESTERN CONUS WITH VERY ENERGETIC UPPER LOW STRENGTHENING IN
UTAH AND NEVADA. WEAK ENERGY IN SOUTHWEST FLOW IS CURRENTLY
CROSSING THE NORTHERN PLAINS...WITH LIGHT SNOW/SNOW SHOWERS FROM
NORTHEAST WYOMING INTO NORTHWEST SOUTH DAKOTA. AT THE
SURFACE...COLD CANADIAN HIGH IS SETTLING INTO THE AREA.
TEMPERATURES HAVE ALREADY MAXED OUT ACROSS NORTHERN AND WESTERN
AREAS...AND SHOULD CONTINUE TO SLOWLY FALL THROUGH THE REST OF THE
DAY. LARGE EXPANSE OF FOG CURRENTLY ACROSS THE SOUTH DAKOTA
PLAINS WILL PERSIST THROUGH AT LEAST EARLY AFTERNOON...SO HAVE
EXTENDED MENTION IN THOSE AREAS. CURRENT WINTER STORM IS STILL ON
TRACK TO BRING COPIOUS AMOUNTS OF MOISTURE TO MUCH OF THE AREA.

&&

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
ISSUED AT 240 AM MDT MON APR 8 2013

CURRENT SURFACE ANALYSIS PLACES LOW OVER THE GREAT BASIN WITH WEAK
SECONDARY LOW OVER WRN SD/NERN WY. UPPER LEVEL ANALYSIS PLACES
LOW OVER THE PACIFIC NORTHWEST WITH DEEPENING TROF STRETCHING
TOWARDS THE GREAT BASIN. SECONDARY LOW NOTED NEAR CENTRAL MANITOBA
WITH TROF TO THE WEST SETTLING SOUTHWARD THRU THE PRAIRIE
PROVINCES. FLOW CONTINUES TO SLOWLY SHIFT SOUTHWESTERLY OVER OUR
AREA AHEAD OF MAIN SYSTEM TO THE WEST. INITIAL SHORT WAVE COMBINED
WITH MODEST FRONTOGENESIS CONTINUES TO PRODUCE AREA OF PRECIP OVER
ERN MT. PRECIP IN THIS SYSTEM CONTINUES TO SLOWLY SWITCH FROM RAIN
TO SNOW AS COLD AIR WRAPS IN.

FOR TODAY...TROF TO THE WEST DEEPENS TO THE SOUTH WITH LOW
TRANSITIONING OVER THE GREAT BASIN. SFC LOW SHIFTS OVER COLORADO
CONTINUING TO PULL LOW LEVEL COLD AIR SOUTH/SOUTHEASTWARD.
AFOREMENTIONED INITIAL WAVE CONTINUES TO PUSH EASTERLY WITH PRECIP
MAINLY DEVELOPING OVER THE NRN CWA POSSIBLY STARTING OUT AS RAIN
BUT TRANSITIONING TO SNOW WITH THE CAA. MOST PRECIP SHOULD HOLD
OVER NODAK...THOUGH A FEW INCHES OF SNOW CAN BE EXPECTED NEAR THE
BORDER. INCREASING PRECIP CHANCES THEN SPREAD SERLY THRU THE
DAY...WITH A GRADUAL TRANSITION TO SNOW AS COLD AIR CONTINUES TO
WORK IN.

FOR TONIGHT...SOUTHWESTERN UPPER LOW SHIFTS OVER THE FOUR CORNERS
WHILE NORTHERN TROF CONTINUES TO DROP NEAR THE INTERNATIONAL
BORDER. JET WRAPPING AROUND SRN LOW STARTS TO COUPLE WITH NRN JET
BRINGING BROAD SCALE LIFT OVER THE REGION RESULTING IN PRECIP
CONTINUING TO DEVELOP OVER MUCH OF THE CWA...THOUGH THE POSITION
OF THE NRN TROF WILL DETERMINE HOW FAR NORTH THE PRECIP STRETCHES.
LOW LEVEL CAA CONTINUES WITH A SWITCHOVER TO SNOW OVER MOST
LOCATIONS EARLY EVE. TRICKY PART WITH PRECIP WILL BE OVER S CTRL
SD WHERE WARMER AIR ALOFT WILL TRY AND WRAP INTO THE AREA. WITH
THE STRONG CAA BELOW EXPECT SLEET TO DEVELOP THOUGH IF THE WAA
ALOFT WAVERS SOME...MAY END UP WITH SNOW MIXING IN.
THEREFORE...WILL KEEP MENTION OF BOTH IN THE FORECAST. AS FOR
HEADLINES...WILL BUMP SWRN AND S CTRL SD ALONG WITH THE BLKHLS TO
WARNING. AS FOR NERN WY...STILL SOME CONCERN WITH SNOW AMOUNTS
GIVEN THE NERLY FLOW AS SOME DOWNSLOPING MAY OCCUR. ALSO...TO THE
NORTH STILL HAVE QUESTION ON WHERE THE SNOW WILL TAPER DUE TO THE
NRN TROF. THEREFORE WILL CONTINUE WATCH OVER NERN WY AND ADD WATCH
TO ANOTHER TIER OF ZONES TO THE NORTH.

ON TUESDAY...UPPER LOW CONTINUES TO SLOWLY PUSH EASTERLY EARLY IN
THE DAY BEFORE STARTING TO TRANSITION TOWARDS THE NORTH OVER THE
CENTRAL ROCKIES NUDGING TOWARDS THE CTRL/NRN PLAINS IN THE EVE.
BROAD SCALE LIFT CONTINUES OVER THE AREA WITH SNOW CONTINUING
THROUGH THE DAY OVER MOST LOCATIONS...THOUGH THREAT FOR SLEET
CONTINUES OVER S CTRL SD AS WARM PUSH ALOFT CONTINUES THROUGH THE
DAY. PRESSURE GRADIENT OVER THE AREA REMAINS STRONG ENOUGH TO KEEP
WINDY CONDITIONS OVER THE AREA LEADING TO BLOWING SNOW. PRESSURE
GRADIENT STARTS TO RELAX IN THE EVENING WITH WINDS STARTING TO
DIMINISH. ALSO...AS UPPER LOW WORKS ITS WAY TO THE E/NE EXPECT
SNOW TO START DIMINISHING LATE FROM NW TO SE. STILL SOME QUESTION
TO TOTAL SNOW AMOUNTS WHICH WILL DEPEND ON HOW MUCH UPSLOPE
ENHANCEMENT WILL OCCUR WITH EASTERLY COMPONENT TO THE FLOW ALONG
WITH HOW MUCH MOISTURE WILL BE AVAILABLE...BUT AT THIS TIME TOTAL
ACCUMULATIONS AROUND TO OVER A FOOT ARE EXPECTED OVER MANY PARTS
OF SWRN SD.

&&

.LONG TERM...WEDNESDAY THROUGH SUNDAY
ISSUED AT 240 AM MDT MON APR 8 2013

UPPER LOW SLOWLY MOVES EAST...WITH LIGHT SNOW LINGERING ACROSS SOUTH
CENTRAL SOUTH DAKOTA WEDNESDAY/WEDNESDAY NIGHT. TEMPERATURES WILL
SLOWLY MODERATE OVER THE LAST HALF OF THE WEEK...ESPECIALLY OVER
AREAS OF DEEPER SNOW COVER. FAST WEST-NORTHWEST FLOW WITH SEVERAL
EMBEDDED SHORTWAVES WILL KEEP THREAT OF SHOWERS THURSDAY AND FRIDAY.
UPPER TROF MOVES ACROSS THE ROCKIES AND INTO THE NORTHERN PLAINS FOR
NEXT WEEKEND WITH A BETTER CHANCE OF RAIN/SNOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1112 AM MDT MON APR 8 2013

IFR/LIFR CONDITIONS IN LOW STRATUS/FOG ACROSS CENTRAL SOUTH DAKOTA
WILL PERSIST INTO THIS AFTERNOON WITH ONLY SLOW IMPROVEMENT
EXPECTED THIS AFTERNOON. MVFR/IFR CONDITIONS WILL CONTINUE TO
SPREAD INTO NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA THIS
AFTERNOON...ALONG WITH SCATTERED RAIN/SNOW SHOWERS...BEHIND A
STRONG COLD FRONT MOVING IN FROM THE NORTH. WIDESPREAD HEAVY
SNOW/GUSTY WINDS WITH IFR/LIFR CONDITIONS EXPECTED OVER MUCH OF
THE AREA TONIGHT THROUGH TUESDAY NIGHT AS A MAJOR WINTER STORM
AFFECTS THE REGION. SOME FREEZING RAIN AND SLEET POSSIBLE ACROSS
SOUTH CENTRAL SOUTH DAKOTA.

 &&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 6
     AM MDT /7 AM CDT/ WEDNESDAY FOR SDZ024>032-041>044-046-047-
     049-072>074.

     WINTER STORM WATCH FROM 6 PM MDT THIS EVENING THROUGH LATE
     TUESDAY NIGHT FOR SDZ012>014.

WY...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM MDT
     WEDNESDAY FOR WYZ057.

     WINTER STORM WATCH FROM 6 PM MDT THIS EVENING THROUGH LATE
     TUESDAY NIGHT FOR WYZ054>056-058-071.

&&

UPDATE...15
SHORT TERM...77
LONG TERM...7
AVIATION...JOHNSON
Hazardous weather outlook, Apr 8, 4:24 AM MST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
524 AM MDT MON APR 8 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
524 AM MDT (624 AM CDT) MON APR 8 2013

...STRONG SPRING SNOW STORM TO AFFECT THE AREA TONIGHT THROUGH
TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG SPRING STORM APPROACHING THE AREA WILL BRING WIDESPREAD
SNOW WITH AREAS OF BLOWING SNOW TO THE REGION TONIGHT. SOME SLEET IS
ALSO EXPECTED OVER SOUTH CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STORM WILL CONTINUE TO MOVE TOWARDS THE AREA TUESDAY INTO TUESDAY
NIGHT BEFORE PUSHING TO THE EAST. SNOW WITH AREAS OF BLOWING SNOW
WILL CONTINUE OVER MUCH OF THE REGION...WITH PERIODS OF SLEET OVER
SOUTH CENTRAL SOUTH DAKOTA. THERE IS STILL SOME QUESTION AS TO HOW
FAR NORTH AND WEST THE HEAVIEST SNOW WILL PUSH...BUT AT THIS TIME
IT APPEARS MANY LOCATIONS OVER SOUTHWEST INTO SOUTH CENTRAL SOUTH
DAKOTA MAY SEE OVER A FOOT OF ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Apr 8, 8:00 AM MST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
900 AM MDT MON APR 8 2013

SDZ001-002-012>014-030>032-042>044-046-047-049-073-081800-
BENNETT-BUTTE-CUSTER CO PLAINS-HAAKON-HARDING-JACKSON-MELLETTE-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-SHANNON-
SOUTHERN MEADE CO PLAINS-TODD-TRIPP-ZIEBACH-
900 AM MDT (1000 AM CDT) MON APR 8 2013

...AREAS OF FOG THIS MORNING OVER THE SOUTH DAKOTA PLAINS...

AREAS OF FOG ACROSS MUCH OF WESTERN AND CENTRAL SOUTH DAKOTA WILL
REDUCE VISIBILITIES TO UNDER ONE QUARTER MILE AT TIMES. THE FOG IS
EXPECTED TO SLOWLY DISSIPATE BY EARLY THIS AFTERNOON. THIS WILL
AFFECT TRAVELERS ON INTERSTATE 90 EAST OF RAPID CITY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Wyoming Black Hills

When
April 8, 12:00 PM MST to April 10, 11:00 AM MST
Where
Wyoming Black Hills forecast zone
Reported by
COOP Observer
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Winter Storm, Northern Campbell

When
April 8, 2:00 PM MST to April 10, 8:00 AM MST
Where
Northern Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, South Campbell

When
April 8, 2:00 PM MST to April 10, 6:00 AM MST
Where
South Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Western Crook

When
April 8, 2:00 PM MST to April 10, 9:00 AM MST
Where
Western Crook forecast zone
Reported by
COOP Observer
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Storm, Weston

When
April 8, 2:00 PM MST to April 10, 9:00 AM MST
Where
Weston forecast zone
Reported by
Trained Spotter
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

Winter Storm, Northeastern Crook

When
April 8, 2:00 PM MST to April 10, 11:00 AM MST
Where
Northeastern Crook forecast zone
Reported by
Trained Spotter

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439525, 439522, 439523, 439524, 439526, 439527.